Living with Neuroendocrine Cancer – the 7 Year Itch

7 year itch

I quite like the Facebook memory thing. This morning I got a reminder of a post I made from 7 years ago whilst I was in hospital recovering from my 9 Nov surgery.  It had taken 12 days for me to feel strong enough to venture onto social media with a simple message “I’m feeling perkier”.  For those not familiar with English localisms, it just means lively, spirited, bright, sunny, cheerful, animated, upbeat, buoyant, bubbly, cheery, bouncy, genial, jaunty, chirpy, sprightly, vivacious, in fine fettle, full of beans, bright-eyed and bushy-tailed.  I guess I met some of these descriptors most of the time! I had gotten through the worst and the light at the end of the tunnel was now a faint glimmer.

I’ve recently had a ton of ‘7 years ago cancerversaries’ and there’s still a few to go! I’m currently being reminded of an issue that started just after my initial treatment and by coincidence (perhaps?) the commencement of my Lanreotide (Somatuline Autogel).  Itching!  However, for me, it’s mainly the right leg below the knee (go figure!). Much less frequently on my arms and sides.  I know many people have the same issue but no-one ever seems to find out why – I guess it’s that Neuroendocrine jigsaw thing again?

Initially, I put the issue down to Lanreotide, as this is mentioned in the side effect list on the drug instructions.  The initial connection was made because it seemed to be happening immediately after my monthly ‘dart’.  A really annoying itch mostly around my ankles and which had to be scratched!  An application of a general emollient cream for a few days seemed to do the trick and after a week it was gone (until the next injection …..). However, after a few years, I sensed the issue was drifting away from the injection cycle and adopting a different and more random pattern.  I’m also suspicious of a nutritional connection and checking my article Nutrition for NETs -Vitamins and Mineral Challenges, I can see Vit B3 (Niacin) and Vit E are mentioned in regards skin issues.  I’d be confused if this was an issue today as I now take plenty supplements to offset GI malabsorption.  However, I probably wasn’t taking sufficient between surgery and 2013 as I lacked the knowledge to do so at the time.  So nutritional deficiency remains a possibility or at least an added complication.  The most recent outbreak has unusually gone on for the last 4 weeks.

I also seem to have had an eczema type issue in my right ear and mild rosacea for more than 7 years (pre diagnosis).  As you can imagine my ‘inner detective’ is working overtime!  One thing is clear – this itchy leg issue has plagued me for 7 years.

I know that many people have real issues with rashes and skin itching, I’ve seen this so many times with some people describing it as severe.  Clearly when this is the case, a doctor’s intervention is generally required.  I’ve seen the following connections to NETs and skin issues: